Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2009, 3:20 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2009, 3:20 PM EDT (19:20 UTC)
- Expired
- May 16, 2009, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:50 PM EDT | FLASH FLOOD | 3 Ene Fries, VA | IRON RIDGE ROAD CLOSED NEAR HEBRON DUE TO WATER RUNOFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 161920
FFWRNK
VAC035-077-640-162215-
/O.NEW.KRNK.FF.W.0012.090516T1920Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF GALAX IN SOUTHWEST VIRGINIA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 615 PM EDT.
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A NEARLY STATIONARY LINE OF THUNDERSTORMS.
THESE THUNDERSTORMS WERE LOCATED ALONG A LINE FROM ELK CREEK TO
THE CITY OF GALAX...AND EAST TO NEAR DUGSPUR VIRGINIA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELK
CREEK...INDEPENDENCE...FRIES...THE CITY OF GALAX...BYLLESBY...
HILLSVILLE...WOODLAWN...AND DUGSPUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3671 8145 3676 8122 3677 8109 3680 8106
3686 8080 3689 8072 3688 8070 3690 8068
3693 8062 3673 8048 3656 8083 3657 8135
$$
PEM3 follow-up statements
000
WGUS71 KRNK 162102
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009
VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
402 PM EDT SAT MAY 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND NORTHEASTERN GRAYSON COUNTIES...
AT 450 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT IRON
RIDGE ROAD HAS BEEN CLOSED NEAR HEBRON VIRGINIA...WHICH IS JUST
NORTH OF THE CITY OF GALAX. RUNOFF FROM THE HEAVY RAINFALL IN THAT
AREA IS RESULTING IN THE CAVE-IN OF A SINK HOLE...WHICH IS GETTING
LARGER...AND MAY RESULT IN THE COLLAPSE OF PART OF IRON RIDGE ROAD.
RESIDENTS ARE WARNED TO STAY AWAY FROM THIS AREA.
THUNDERSTORMS WHICH MOVED THROUGH PARTS OF NORTHEAST GRAYSON
COUNTY...AND NORTHWEST CARROLL COUNTY...DEPOSITED 2 TO 3 INCHES OF
RAIN. RUNOFF FROM THIS RAINFALL HAS RESULTED IN RAPID RISES ALONG
STREAMS AND CREEKS...JUST NORTH AND EAST OF THE CITY OF GALAX.
THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE TO MOVE EAST
THROUGH PARTS OF CARROLL COUNTY. AT 450 PM EDT...RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN BETWEEN FANCY GAP AND GLADESBORO.
THESES STORMS WERE SLOWLY DRIFTING TO THE EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. LOW WATER CROSSINGS WILL QUICKLY BE
COMPROMISED...AND ARE DANGEROUS TO CROSS DURING AND JUST AFTER A
HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING
WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.
&&
LAT...LON 3676 8122 3677 8109 3680 8106 3686 8080
3685 8071 3685 8065 3687 8058 3673 8048
3660 8075 3668 8095 3664 8122 3675 8126
$$
PEM000
WGUS71 KRNK 162016
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT MAY 16 2009
VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
416 PM EDT SAT MAY 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND GRAYSON COUNTIES...
AT 400 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STANDING
WATER ALONG ROUTE 58 BETWEEN HILLSVILLE AND THE CITY OF GALAX. AT
410 PM EDT...WEATHER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH
VERY HEAVY RAIN BETWEEN THE CITY OF GALAX AND WOODLAWN VIRGINIA.
RADAR ALSO ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN...HAS
FALLEN BETWEEN WOODLAWN AND FRIES VIRGINIA. FLASH FLOODING IS
LIKELY IN THIS AREA...WITH SIGNIFICANT RISES EXPECTED ALONG CHESTNUT
CREEK...MILL CREEK...CRANBERRY CREEK AND CROOKED CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.
&&
LAT...LON 3671 8145 3676 8122 3677 8109 3680 8106
3686 8080 3689 8072 3688 8070 3690 8068
3693 8062 3673 8048 3656 8083 3657 8135
$$
PEM000
WGUS71 KRNK 162155
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SAT MAY 16 2009
VAC035-077-640-162215-
/O.CON.KRNK.FF.W.0012.000000T0000Z-090516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
555 PM EDT SAT MAY 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF GALAX... CARROLL AND NORTHEASTERN GRAYSON COUNTIES...
AT 540 PM EDT...RADAR INDICATED THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FROM ELK CREEK...TO NEAR GRAYSON HIGHLANDS STATE
PARK. THIS AREA OF HEAVY RAIN WAS MOVING TO THE EAST AT 15
MPH...AND WILL PASS OVER SOME OF THE SAME AREA THAT RECEIVED HEAVY
RAIN EARLIER THIS AFTERNOON.
AT 450 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT IRON
RIDGE ROAD HAS BEEN CLOSED NEAR HEBRON VIRGINIA...WHICH IS JUST
NORTH OF THE CITY OF GALAX. RUNOFF FROM THE HEAVY RAINFALL IN THAT
AREA HAS RESULTED IN A SINK HOLE...WHICH IS GETTING LARGER...AND MAY
RESULT IN THE COLLAPSE OF PART OF IRON RIDGE ROAD. RESIDENTS ARE
WARNED TO STAY AWAY FROM THIS AREA.
THUNDERSTORMS WHICH MOVED THROUGH PARTS OF NORTHEAST GRAYSON
COUNTY...AND NORTHWEST CARROLL COUNTY...DEPOSITED 2 TO 3 INCHES OF
RAIN. RUNOFF FROM THIS RAINFALL HAS RESULTED IN RAPID RISES ALONG
STREAMS AND CREEKS...JUST NORTH AND EAST OF THE CITY OF GALAX.
ADDITIONAL RAINFALL THIS EVENING WILL ONLY AGGRAVATE THE SITUATION.
&&
LAT...LON 3676 8122 3677 8109 3680 8106 3686 8080
3685 8071 3685 8065 3687 8058 3673 8048
3660 8075 3668 8095 3664 8122 3675 8126
$$
PEMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:52 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 16, 1:52 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT SAT MAY 16 2009 .SYNOPSIS... A WARM AND HUMID AIRMASS WILL REMAIN ACROSS OUR REGION THIS AFTERNOON. A STRONG COLD FRONT WILL APPROACH THE AREA THIS EVENING...THEN PASS THROUGH OVERNIGHT. COOLER HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND TSTMS DEVELOPING ACROSS THE HIGHLANDS AND SE WV SOUTHWEST INTO THE NC MTNS. OTHER SHOWERS MOVING INTO THE NC PIEDMONT. MODELS DEPICT BEST SETUP ALONG/WEST OF THE BLUE RIDGE THROUGH THIS AFTN...SHIFTING EAST THIS EVENING. MAINTAINED LIKELY TO CATEG POPS TONIGHT. THERE IS A POTENTIAL FOR REDEVELOPMENT TO THE SOUTHWEST AND TRAINING...SO I HAVE HEAVY RAIN WORDING WITH THE THUNDERSTORMS. WITH SOME AREAS GETTING HEAVY RAIN THE PAST FEW DAYS...IT WOULD ONLY TAKE 1 TO 2 INCHES TO CAUSE FLOOD PROBLEMS SOME AREAS. SINCE WE ARE NOT SURE AT THIS TIME WHERE ANY ORGANIZED CONVECTION MAY DEVELOP...IF ANY...WILL NOT ISSUE A FLASH FLOOD WATCH- WILL HAVE A MENTION IN THE HAZARDOUS WEATHER OUTLOOK THAT HEAVY DOWNPOURS AND LOCALIZED FLOODING IS POSSIBLE WITH THUNDERSTORMS. AS FOR TEMPS...HAVE GONE A LITTLE WARMER THAN YESTERDAY MOST LOCATIONS. WILL HAVE FAIRLY STRONG COLD ADVECTION BEHIND THE FRONT...BUT NOT COMING INTO THE MTNS UNTIL TOWARD MORNING...SO KEPT LOWS ABOVE GUIDANCE MOST AREAS. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... SUNDAY WE WILL EXPERIENCE THE REMAINING PRECIPITATION FROM THE DEPARTING COLD FRONT. ENOUGH INSTABILITY WILL STILL BE AROUND COINCIDENT TO THE FRONT ACROSS THE EASTERN PARTS OF THE AREA EARLY SUNDAY MORNING FOR A MENTION OF SCATTERED THUNDERSTORMS. AFTER THIS TIME...ANY REMAINING PRECIPITATION WILL BE POST FRONTAL AND IN THE FORM OF SHOWERS. BY THE AFTERNOON...DRY CONDITIONS ARE EXPECTED IN THE WEST WITH SHOWERS IN THE EAST STILL IN THE HIGH CHANCE TO LIKELY CATEGORY. TEMPERATURES WILL BE TRENDING LOWER AS THE DAY PROGRESSES BEHIND THE FRONT. WE MAY SEE A BRIEF INCREASE IN TEMPERATURES IN THE WEST WITH SOME LATE DAY SUNSHINE THERE. SUNDAY NIGHT...PRECIPITATION WILL EXIT THE REMAINDER OF THE AREA DURING THE EARLY EVENING AND STRONG HIGH PRESSURE WITH SIGNIFICANTLY COOLER AIR WILL BEGIN BUILDING INTO THE REGION. BY SUNRISE MONDAY MORNING...WE EXPECT WESTERN PORTIONS OF GREENBRIER COUNTY WV AND BATH COUNTY VA TO SEE TEMPERATURES IN THE MID 30S. WITH DECREASING WINDS...SOME PATCHY FROST IS NOT OUT OF THE QUESTION ALONG WITH THE HIGHEST ELEVATIONS AT OF GREENBRIER COUNTY WV HAVING LOW TEMPERATURES AROUND FREEZING. FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT. THE POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY. ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF. POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE OHIO VALLEY INTO THE MID ATLANTIC. TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK AFTER THE INITIAL COOL DOWN MONDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING. SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH 20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE LASTING ANY MORE THAN AN HOUR OR LESS. TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE. CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE WITH LINGERING FRONT. HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...JJ/WP SHORT TERM...DS LONG TERM...WP AVIATION...JJ/WP
Hazardous weather outlook, May 16, 4:22 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EDT SAT MAY 16 2009 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-170830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-170830- BATH-GREENBRIER- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 1:54 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SAT MAY 16 2009
NCZ001-002-018-019-VAZ009>020-022>024-WVZ042>045-161845-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SMYTH VA-SUMMERS WV-WATAUGA NC-WILKES NC-WYTHE VA-
154 PM EDT SAT MAY 16 2009
...STRONG SLOW MOVING THUNDERSTORMS...
AT 150 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
HIGHLANDS OF VIRGINIA...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE
NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE EAST NORTH
EAST AT 15 MPH.
DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...VERY HEAVY RAIN CAN
BE EXPECTED. THIS WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS. SMALL HAIL IS ALSO
POSSIBLE.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN THROUGH THE
AFTERNOON. STAY TUNED FOR POSSIBLE WARNINGS IF THESE STORMS BECOME
SEVERE OR FLOODING IS OBSERVED.
LAT...LON 3817 7946 3810 7949 3788 7913 3741 7980
3738 7978 3656 8083 3656 8090 3645 8097
3607 8144 3610 8181 3621 8191 3629 8191
3634 8183 3634 8172 3652 8171 3810 8033
3804 8018 3807 7996 3818 7992 3827 7980
EXPERIMENTAL
PEMSpecial weather statement, May 16, 2:45 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009
VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...
AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
3689 8068 3691 8068 3693 8062 3680 8053
3663 8092 3662 8118 3674 8119
EXPERIMENTAL
PEMSpecial weather statement, May 16, 2:47 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009
NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
3647 8132 3647 8116 3633 8114
EXPERIMENTAL
PEMSpecial weather statement, May 16, 2:59 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT SAT MAY 16 2009 VAZ018-019-023-024-162000- ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA- 259 PM EDT SAT MAY 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG AND ROCKBRIDGE COUNTIES... AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORISKANY...MOVING EAST AT 15 MPH. THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY. SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO PLEASE MONITOR THEM FOR POSSIBLE FLOODING. THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO NEAR EAGLE ROCK BY 345 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018 EXPERIMENTAL PEM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:27 PM EDT | River Flood Warning | RNK | Charlotte, Halifax | 14 hr |
| May 16, 1:48 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 57 min |
| May 16, 1:54 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Bland, Botetourt, Carroll, Craig and 14 more | 51 min |
| May 16, 2:45 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 60 min |
| May 16, 2:59 PM EDT | Special Weather Statement | RNK | Botetourt | 61 min |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Rockbridge | 54 min |
| May 16, 5:35 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 55 min |
| May 16, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington | 56 min |
| May 16, 6:15 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 9 hr |
| May 16, 7:07 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge | 68 min |
| May 16, 7:18 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.